Kansas, 2006

Hail in Kansas, August 8, 2006

August 8, 2006 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 1:07 PM MST, 4 hours earlier.

Area forecast discussion, Aug 8, 1:07 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT TUE AUG 8 2006

.SHORT TERM... (TONIGHT - FRIDAY)
NUMEROUS SUBTLE SURFACE BOUNDARIES AROUND THE CWA WHICH MAY FOCUS AN
ISOLATED STORM OR TWO THIS EVENING...BUT UPPER DYNAMICS ARE LACKING.
WILL PROBABLY END UP WITH A BROADBRUSHED 20 POP...THOUGH WILL TAKE A
LATE LOOK AT AFTERNOON SATELLITE IMAGERY IN AN ATTEMPT TO MAKE AN
EDUCATED GUESS FOR FAVORED LOCATIONS. STORMS WILL BE DIURNALLY
DRIVEN...SO WILL END ANY PRECIP MENTION AT 03Z.

UPPER RIDGE WILL HOLD FIRM OVER THE REGION THROUGH WEDNESDAY...THEN
RETROGRADE THROUGH THE END OF THE SHORT TERM PERIOD AS IT SETTLES
INTO THE DESERT SOUTHWEST. SHORT WAVE TROUGH TOPPING THE RIDGE WILL
EJECT ACROSS THE NORTHERN PLAINS THURSDAY. ASSOCIATED SHALLOW
SURFACE FRONT MAY TRY TO BACKDOOR THE CWA...THOUGH MODELS ARE SPLIT
ON THAT HAPPENING. WILL COOL TEMPERATURES JUST A TAD OUT EAST...BUT
OTHERWISE NOT ANTICIPATING MUCH IMPACT. RATHER CONVECTIVE CHANCES
THIS PERIOD LIKELY TO BE TIED TO DIURNAL HEATING AS LEE SIDE TROUGH
SETS UP SHOP NORTH TO SOUTH ACROSS THE HIGH PLAINS. TROUGH AXIS WILL
BE CLOSEST TO THE FRONT RANGE ON WEDNESDAY...AND MODELS FORECAST IT
TO GRADUALLY MIGRATE EASTWARD THROUGH THE END OF THE WEEK. WILL
PAINT SOME 20 POPS IN COLORADO ON WEDNESDAY...THEN FURTHER EAST
THURSDAY AND FRIDAY AS LEE TROUGH MAY END UP BEING INITIATING
MECHANISM. MEAN WINDS UNDER THE RIDGE WILL BE QUITE LOW...THUS ANY
STORM WHICH MANAGES TO DEVELOP WILL NOT TEND TO MOVE VERY
MUCH...FURTHER LIMITING AREAL COVERAGE. AS FOR
TEMPERATURES...HOTTEST DAY WILL BE WEDNESDAY...FOLLOWED BY GRADUAL
MODERATION AS RIDGE RETROGRADES AND TAKES HIGHEST 850MB TEMPS WITH
IT.

.LONG TERM... (SATURDAY - TUESDAY)
SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS WILL PUSH A
SURFACE COLD FRONT THROUGH THE REGION EARLY IN THE EXTENDED PERIOD.
MODEL CONSENSUS ON LATEST RUNS BRINGS THE FRONT THROUGH SATURDAY
NIGHT AND INTO SUNDAY. THESE WILL BE THE PERIODS WITH THE BEST
CHANCES FOR CONVECTION. WEAK RIDGING/NORTHWEST FLOW WILL BUILD ALOFT
BEHIND THE INITIAL WAVE...HOWEVER THERE ARE PLENTY OF LOW AMPLITUDE
SHORTWAVE TROUGHS FORECAST TO BE EMBEDDED IN THAT FLOW. POST FRONTAL
UPSLOPE AT THE SURFACE FORECAST FOR MONDAY...AND WORRIED THAT CLOUDS
COULD PUT A LID ON TEMPERATURES. THIS MAY AFFECT CONVECTIVE CHANCES
AS WELL IF ATMOSPHERE CANNOT DESTABILIZE. AS SURFACE HIGH PULLS AWAY
ON TUESDAY AND RETURN FLOW BECOMES ESTABLISHED...WOULD EXPECT
TYPICAL AFTERNOON CONVECTION TO INITIATE ON THE HIGHER TERRAIN OF
COLORADO...PERHAPS HELPED BY WEAK WAVES...AND ADVECT NORTHEAST WITH
MEAN FLOW DURING THE EARLY EVENING HOURS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JDK
Hazardous weather outlook, Aug 8, 9:53 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT TUE AUG 8 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1153 AM CDT TUE AUG 8 2006 /1053 AM MDT TUE AUG 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER THIS AFTERNOON AS A STALLED
FRONTAL BOUNDARY WILL ONCE AGAIN PROVIDE THE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE AFTER
3 PM MDT (4 PM CDT) ALONG AND NORTH OF A JOES COLORADO TO RUSSELL
SPRINGS LINE...WITH STORMS ENDING BY 9 PM MDT (10 PM CDT). DUE TO
WARM TEMPERATURES ALOFT...THUNDERSTORMS ARE EXPECTED TO BE
ISOLATED AND WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED.

SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR AND TO THE NORTH OF THE
FRONT. LOCALLY HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS WITH ANY STORMS THAT FORM. THERE IS ALSO A
SMALL THREAT FOR A BRIEF TORNADO ALONG AND JUST NORTH OF THE
FRONT...WHICH WILL BE NEAR A HAIGLER TO HILL CITY LINE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY EVENING
SOUTH OF A LINE EXTENDING FROM SHARON SPRINGS TO HILL CITY
KANSAS. ALTHOUGH DEADLY CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
ANY STORMS THAT DO DEVELOP...SEVERE STORMS ARE NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM
CDT)...MAINLY ALONG AND NORTH OF INTERSTATE 70.

JRM

In the hours before

Local storm report, Aug 8, 1:19 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 N PARK                39.20N 100.36W
08/07/2006  E2.50 INCH       SHERIDAN           KS   PUBLIC

            ALL SOUTH FACING WINDOWS AND SKYLIGHTS BROKEN.

0600 PM     TSTM WND GST     8 N ALVIN               40.42N 102.08W
08/07/2006  E60.00 MPH       YUMA               CO   PUBLIC

            ACOMPANIED BY PEA-SIZED HAIL AND 1 1/2 INCHES OF RAIN IN
            ABOUT 15 TO 30 MIN.

0630 PM     HAIL             5 N PARK                39.18N 100.36W
08/07/2006  E1.50 INCH       SHERIDAN           KS   TRAINED SPOTTER

            ACOMPANIED WITH 40 MPH WINDS

0645 PM     HAIL             3 W NEW ALMELO          39.59N 100.18W
08/07/2006  E0.88 INCH       NORTON             KS   PUBLIC

            ACOMPANIED BY 50 TO 60 MPH WIND, 1 INCH OF RAIN IN 20
            MIN. BROKE ONE WINDOW.

0735 PM     TSTM WND GST     10 W HERNDON            39.91N 100.97W
08/07/2006  E65.00 MPH       RAWLINS            KS   TRAINED SPOTTER

            BLEW DOWN TREES.

0735 PM     HAIL             10 W HERNDON            39.91N 100.97W
08/07/2006  E1.00 INCH       RAWLINS            KS   PUBLIC

&&

SJOHNSON
Local storm report, Aug 8, 1:20 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 N PARK                39.17N 100.36W
08/07/2006  M1.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

0545 PM     HAIL             6 N PARK                39.20N 100.36W
08/07/2006  E2.50 INCH       SHERIDAN           KS   PUBLIC

            ALL SOUTH FACING WINDOWS AND SKYLIGHTS BROKEN.

0550 PM     HAIL             7 S HOXIE               39.25N 100.44W
08/07/2006  M1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

0554 PM     TORNADO          1 W COLBY               39.39N 101.06W
08/07/2006                   THOMAS             KS   AMATEUR RADIO

0600 PM     TSTM WND GST     8 N ALVIN               40.42N 102.08W
08/07/2006  E60.00 MPH       YUMA               CO   PUBLIC

            ACOMPANIED BY PEA-SIZED HAIL AND 1 1/2 INCHES OF RAIN IN
            ABOUT 15 TO 30 MIN.

0600 PM     HAIL             3 E HOXIE               39.36N 100.38W
08/07/2006  E2.50 INCH       SHERIDAN           KS   TRAINED SPOTTER

            DAMAGE TO GUTTERS AND SUNPORCH. SOME POULTRY WERE KILLED.

0600 PM     HAIL             1 NW HOXIE              39.37N 100.45W
08/07/2006  M1.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

0630 PM     HAIL             5 N PARK                39.18N 100.36W
08/07/2006  E1.50 INCH       SHERIDAN           KS   TRAINED SPOTTER

            ACOMPANIED WITH 40 MPH WINDS

0645 PM     HAIL             3 W NEW ALMELO          39.59N 100.18W
08/07/2006  E0.88 INCH       NORTON             KS   PUBLIC

            ACOMPANIED BY 50 TO 60 MPH WIND, 1 INCH OF RAIN IN 20
            MIN. BROKE ONE WINDOW.

0659 PM     HAIL             11 N ATWOOD             39.97N 101.04W
08/07/2006  M1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

0700 PM     TSTM WND GST     OBERLIN                 39.82N 100.53W
08/07/2006  E60.00 MPH       DECATUR            KS   AMATEUR RADIO

0704 PM     HAIL             11 N ATWOOD             39.97N 101.04W
08/07/2006  M1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            60 MPH TST WINDS

0705 PM     FLASH FLOOD      JENNINGS                39.68N 100.29W
08/07/2006                   DECATUR            KS   LAW ENFORCEMENT

            2 INCH DEPTH WATER ACROSS HIGHWAY 383 BETWEEN JENNINGS
            AND CLAYTON.

0715 PM     HAIL             11 N ATWOOD             39.97N 101.04W
08/07/2006  M1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

0735 PM     HAIL             10 W HERNDON            39.91N 100.97W
08/07/2006  E1.00 INCH       RAWLINS            KS   PUBLIC

0735 PM     TSTM WND GST     10 W HERNDON            39.91N 100.97W
08/07/2006  E65.00 MPH       RAWLINS            KS   TRAINED SPOTTER

            BLEW DOWN TREES.

0737 PM     TSTM WND GST     10 NNE ATWOOD           39.94N 100.97W
08/07/2006  E50.00 MPH       RAWLINS            KS   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

SJOHNSON

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sherman

When
August 8, 5:07 PM MST
Where
Sherman County, Goodland
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -101.717

Hail, Sherman

When
August 8, 5:11 PM MST
Where
Sherman County, Goodland
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -101.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532743, 5532744.